Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 131, NWS Grand Forks, ND

September 1, 2017Grand Forks County, Nelson County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 1, 2017, 6:12 PM CDT for Grand Forks County, Nelson County, Steele County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2017, 6:12 PM CDT (23:12 UTC)
Expired
Sep 1, 2017, 6:45 PM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

Counties Grand Forks County, ND, Nelson County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 54 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 6:25 PM CDTHAIL 1.254 Ese Mcville, NDA FEW HAIL UP TO HALF DOLLAR SIZED JUST NORTH OF HIGHWAY 15...IN NORTHWEST LEE TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WUUS53 KFGF 012312
SVRFGF
NDC035-063-091-012345-
/O.NEW.KFGF.SV.W.0131.170901T2312Z-170901T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
612 PM CDT FRI SEP 1 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Grand Forks County in northeastern North Dakota...
  Southeastern Nelson County in northeastern North Dakota...
  Northwestern Steele County in southeastern North Dakota...

* Until 645 PM CDT.

* At 612 PM CDT, a severe thunderstorm was located near Kloten, or 43
  miles southeast of Devils Lake, moving southeast at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Aneta, Sharon and Kloten. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4787 9808 4772 9769 4754 9790 4760 9799
      4767 9799 4767 9809 4774 9818
TIME...MOT...LOC 2312Z 293DEG 27KT 4778 9807 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
2 follow-up statements
771 
WWUS53 KFGF 012331
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
631 PM CDT FRI SEP 1 2017

NDC035-063-091-012345-
/O.CON.KFGF.SV.W.0131.000000T0000Z-170901T2345Z/
Grand Forks ND-Nelson ND-Steele ND-
631 PM CDT FRI SEP 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN GRAND FORKS...SOUTHEASTERN NELSON AND NORTHWESTERN
STEELE COUNTIES...

At 631 PM CDT, a severe thunderstorm was located over Kloten, or 46
miles southeast of Devils Lake, moving southeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Aneta, Sharon and Kloten. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4779 9806 4772 9769 4754 9790 4760 9799
      4767 9799 4767 9809 4771 9814
TIME...MOT...LOC 2331Z 312DEG 15KT 4773 9805 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
364 
WWUS53 KFGF 012343
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
643 PM CDT FRI SEP 1 2017

NDC035-063-091-012352-
/O.EXP.KFGF.SV.W.0131.000000T0000Z-170901T2345Z/
Grand Forks ND-Nelson ND-Steele ND-
643 PM CDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON AND NORTHWESTERN STEELE COUNTIES WILL EXPIRE AT
645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.

LAT...LON 4779 9806 4772 9769 4754 9790 4760 9799
      4767 9799 4767 9809 4771 9814
TIME...MOT...LOC 2342Z 293DEG 27KT 4770 9795 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:33 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 1, 3:33 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
333 PM CDT Fri Sep 1 2017

.SHORT TERM...(This evening through Saturday)
Issued at 317 PM CDT Fri Sep 1 2017

Main cold front/NW Wind shif t approaching Langdon and Devils Lake
at 2030 UTC. A band of shower/tstorms tried to form ahead of it
west of DVL past noon, but as it moves east it is encountering
less favorable airmass and are pretty weak. Low clouds holding in
the Red River valley ahead of the cold front and preventing much
heating ahead of the front. Thus forsee chance for development of
storms lowering and risk of severe storm while not zero is
lessening.

Will hold onto pops thru the evening mainly east of the Red River.

.LONG TERM...(Saturday night through Friday)
Issued at 317 PM CDT Fri Sep 1 2017

NW wind on Saturday but with sunshine, temperatures will rebound
back into the mid 70s to low 80s. Very warm day on Sunday as winds
turn southwest ahead of a cold front which will enter the northern
RRV late aftn and move south Sunday evening. Some areas of E ND
will see 90. Limited moisture with front itself means a general
dry frontal passage.

Mid level moisture behind the front dropping southeast thru the
area Labor Day will bring clouds and a few showers. Cooler temps
as well.

Tuesday will see a shortwave trof trof exiting northern Minnesota
with lingering showers across northcentral MN through the morning
and a cool northerly near surface wind flow behind a departing cold
front. Surface high pressure steadily marches across the area from
late Tuesday into Wednesday... with north winds turning light and
variable on Wednesday and temperatures starting to recover back into
the 70s. During this period... the H5 ridge axis remains firmly
locked over the western intermountain region with a moderate
northwest H5 flow aloft over the Northern Plains.

For the late week period... the H5 ridge axis starts to lean into
the Northern Plains a bit, with northwest flow weakening and warming
occurring at layers aloft. Late Thursday should see a southerly
return flow near the surface as surface low pressure deepens in the
western dakotas. Overall dry conditions are expected to persist with
temperature arcing near to slightly above seasonal normals for
Thursday and Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 107 PM CDT Fri Sep 1 2017

MVFR and ocnl IFR cigs RRV and eastward thru nw/wc MN in south-
southeastly gusty winds ahd of front. Clearing of these low clouds
eastward very problematic and uncertain until the front passes.
Overall improving from west to east tonight and VFR thur Saturday
as winds turn northwest.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Riddle
LONG TERM...Riddle/Gust
AVIATION...Riddle
Hazardous weather outlook, Sep 1, 4:19 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
419 AM CDT Fri Sep 1 2017

MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-021200-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh County-
419 AM CDT Fri Sep 1 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible late this afternoon
into the evening across eastern North Dakota and adjacent portions
of Minnesota. Expected impacts will be hail greater than one inch,
damaging wind gusts up to 60 mph, and possibly a tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

MNZ006-009-016-017-022>024-027-028-030>032-040-021200-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
West Otter Tail-East Otter Tail-Wadena-Grant-
419 AM CDT Fri Sep 1 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers along with isolated thunder possible today. A few stronger
storms are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 1, 6:05 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
605 PM CDT FRI SEP 1 2017

NDZ016-027-012345-
Eastern Walsh County ND-Grand Forks ND-
605 PM CDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAND FORKS AND
SOUTHEASTERN WALSH COUNTIES UNTIL 645 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Conway, or 15 miles southwest of Grafton, moving east at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Minto, Forest River, Warsaw, Ardoch, Voss, Conway and Poland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4835 9714 4827 9714 4825 9713 4824 9715
      4824 9713 4823 9714 4821 9713 4818 9715
      4818 9714 4816 9714 4816 9712 4814 9715
      4814 9712 4812 9713 4818 9767 4829 9768
      4837 9716
TIME...MOT...LOC 2305Z 267DEG 18KT 4825 9762

Lee

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:40 PM CDTTornado Warning Tornado observedFGFNelson35 min
Sep 1, 6:05 PM CDTSpecial Weather StatementFGFWalsh40 min
Sep 1, 6:42 PM CDTSpecial Weather StatementFGFSteele48 min
Sep 1, 6:54 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.